Benzodiazepine withdrawal

Benzodiazepines are a class of medication used to treat anxiety and insomnia.  These medications have been around since the late 1950s and their role in treatment has changed over the years.  Initially benzodiazepines were a staple treatment for people suffering from “nervous conditions” (now called anxiety disorders).  Over the past 20 years, these medications have given ground to Serotonin Specific Reuptake Inhibitors (SSRIs) in the treatment of anxiety.  Despite this, they remain effective tools in treating anxiety due to their rapid and predictable clinical effect and good tolerability.

After prolonged use or use of high doses, a person’s brain develops a tolerance to benzodiazepines.  This tolerance is not just for the specific medication, but for the entire class of medications.  If a person were to miss several doses of the medication in succession or were to dramatically decrease their dose quickly, that person might experience benzodiazepine withdrawal.  This is a syndrome characterized by an increase in anxiety, irritability, nausea, insomnia, and head and body aches among other symptoms.  In most cases, this is a miserable period of days or weeks that will gradually abate.  However, in some cases this can lead to a life-threatening situation requiring hospitalization.

Generally, the treatment of benzodiazepine withdrawal involves replacement of the missing medication and then gradual tapering of the medication.  People taking a benzodiazepine should consult with their medication prescriber before deciding to reduce or stop one of these medications.

Leave a Reply